GLP-1 receptor agonist-associated eosinophilic duodenitis presenting as a bowel obstruction : a case report and literature review

View at publisher
Authors: S Davidts, A Loumaye, Hélène Dano, L Annet, Bénédicte Delire
Cited by: 2

Abstract

We report a rare drugs adverse effect of a GLP1-RA, presenting as severe gastric stasis, eosinophilic duodenitis, and high bowel obstruction. The patient, treated with oral semaglutide for type 2 diabetes and obesity, developed progressive upper gastrointestinal symptoms culminating in faecal vomiting. Endoscopic and histological findings revealed marked eosinophilic infiltration of the duodenum. To our knowledge, this is the first reported case linking semaglutide to eosinophil-driven duodenitis causing mechanical obstruction. As the use of GLP1-RAs expands, clinicians should be aware of rare but potentially serious gastrointestinal adverse effects, particularly in patients with risk factors for impaired motility. Early recognition of symptoms and consideration of underlying eosinophilic gastrointestinal disease are essential for timely diagnosis and management.

Fields of Study & Subjects

Eosinophilic Esophagitis Potassium and Related Disorders Eosinophilic Disorders and Syndromes

Publication details

Journal / source
Acta gastro-enterologica belgica
Publisher
Universa BV
Volume
91
Issue
1
Pages
93–93
Publication date
2 March 2026
Language
EN